Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 152, NWS Jackson, MS

April 16, 2022Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 16, 2022, 12:17 PM CDT for Yazoo County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2022, 12:17 PM CDT (17:17 UTC)
Expired
Apr 16, 2022, 1:15 PM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 10:25 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 16, 10:25 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1025 AM CDT Sat Apr 16 2022

...SEVERE STORMS POSSIBLE TODAY...

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Severe storms are firing up across the SE Arkansas and NW
Mississippi this morning. Some severe thunderstorm warnings have
been issued over the last couple of hours with the main threats
being damaging winds gusts and hail up to half dollar size. This
is expected to be a trend into the late morning/early afternoon
time period. Deep layer lapse rates between 7-7.5 C/km are
present in across western/central ArkLaMiss, while this morning's
00Z sounding calculated ~1000 J/kg of surface-based CAPE over
central MS. There is a slight capping inversion, however diurnal
heating is allowing sufficient mixing. As of now, the dewpoint is
at 70F, so sufficient moisture is present in the atmospheric
profile. If these storms can remain surface based, the potential
for a weak tornado is possible in central/SE MS, but very low.
There's a higher potential for elevated storms over the central
and NW portions of the CWA, where a cold front is expected to
stall. This will allow cooler midlvl temperatures, resulting in
stronger forcing and the enabling of deep layer hail formation
through the afternoon. /AJ/

Prior discussion below:

Today and Tonight: Early morning water vapor imagery/RAP analysis
showed our CWA on the northeast periphery of a 590dam high centered
over old Mexico resulting in a west to northwest flow aloft across
our region. This flow aloft will bring a of subtle shortwave across
our CWA around mid day. In addition, the northern portions of our
CWA will be just downstream of the left front quad of a 100kt
southern stream jet streak that should aid convective development.
Early morning surface analysis had a ridge along the Gulf coast
nosing into our CWA from the east and a nearly stationary cold front
across northern Tennessee and northern Arkansas. The surface ridge
will help further increase moisture across our CWA as it weakens and
allows the nearly stationary cold front to sag into our CWA later
this morning before stalling across the central portions of our CWA
by this evening. Regional radars were showing ongoing convection
across northern Mississippi ahead of the approaching cold front.
Some of this convection may move into our northern most zones prior
to sunrise and produce strong to severe wind gusts and hail to
quarter size. Our surface dew points were running in the mid to
upper 60s and PWATs were already back above an inch and a half per
the 00Z Sat JAN sounding. Daytime heating and the passing shortwave
should combine with the sagging cold front by afternoon to develop a
greater potential for severe storms with damaging wind gusts and
hail up to golf ball size being the main threats across the central
portions of our CWA. Due to the relatively slow movement of the
storms locally heavy rain will also accompany the strongest storms
and may lead to runoff issues considering the antecedent conditions.
There are already a couple of rivers in minor flood and the
anticipated rainfall through tonight may result in additional minor
river flooding. The potential for severe storms will last into early
evening but wain with the loss of heating. Greater heights and
waining instability should result in a more isolated threat of
severe storms across our southwest. Although the severe potential
will end by early evening, rain chances will continue through the
night. The early start to convection and presence of the front will
help keep temperatures below normal across our north today but
warmer than normal temperatures in the low to mid 80s are expected
across our south. Despite the stalled front across our CWA tonight,
morning lows are expected to be above normal again Sunday morning
ranging from the mid 50s northeast to the mid 60s southwest. /22/

Sunday: With the front stalled roughly west to east from the
ArkLaMiss Delta across north MS Sunday morning, there's a good
chance scattered showers and storms will already be ongoing along
the Hwy 82 corridor early in the day. Though surface instability
will be uncertain around that time, mid level lapse rates will be
steep enough for a few stronger cores capable of producing hail,
with the probability for this increasing through the morning as
instability ticks upward. As a pronounced mid level shortwave
approaches, the front will begin to make a more eastward (or
southeastward) push. Roughly around this early to mid afternoon
timeframe, we'll likely see the focus for convection shift further
south across northeast LA and central/south MS with CAM guidance
hinting at the potential for a convective complex to develop and
push southward or southeastward through the late afternoon and early
evening hours. Given sufficient deep layer shear and moderate to
strong instability by the afternoon hours, damaging wind gusts will
become an increasing concern, especially if an organized cold pool
develops with an organized convective complex. Additionally,
forecast mid level lapse rates up to around 7.5 C/km and strong
MUCAPE would be supportive of large hail, potentially pushing toward
golf ball to 2" size in the deepest cores. Otherwise, low level wind
fields are not forecast to be very strong where surface based
convection will develop, so tornado potential looks rather low
absent of support from a mesoscale feature. The main complex of
convection looks to push out of the area during the early evening,
though isolated storms may linger a bit later into the night until
the cold front pushes through the area by the early morning hours
Monday.

In addition to severe concerns, localized flash flooding will also
be a possibility Sunday. Given the tendency for storm motions to be
more boundary-parallel earlier in the day and PWs in the 90th+
percentile across the area, there is potential for both locally high
rainfall rates and training of storms over the same area. While
convection should be more progressive later in the day, there will
still be potential for heavy rain to cause issues in the more flood-
prone low lying areas and urban areas.

Monday and Tuesday: A broad surface ridge will build across the
central portion of the CONUS in the wake of the front, with dry
weather conditions to start the new work week. Temperatures Tuesday
morning may tease the upper 30s in the coldest pockets of the area,
but we're pushing past the point in the season where frost is a
real concern.

Wednesday through Friday: The next mid-upper wave in the procession
of systems is currently expected to remain farther north of the
area. As a result, the associated surface front will stall well
short of our area from the Red River Valley into the Mid-Mississippi
Valley. Nevertheless, with low level moisture beginning to return in
this midweek time frame, the front may be close enough for a few
showers Wednesday afternoon through Thursday mainly across the
ArkLaMiss Delta. Most areas are expected to remain dry during this
time frame. Mid level ridging will increase again toward the end of
the week, with dry weather expected on Friday. /DL/

&&

.AVIATION...
12Z TAF discussion:
A mix of MVFR and IFR cigs were observed over the area at 1130Z
with SHRA/TSRA affecting GTR-MEI. IFR cigs and MVFR vsbys are
expected to prevail until after 14Z when MVFR cigs are expected to
prevail through this evening. An area of TSRA developing over
cntrl AR at 1130Z is expected to spread se across the area through
02Z Sunday. This activity wl be ahead of a cold front stalling
across the area that wl maintain the chance for TSRA activity to
come in vcty of TAF sites through the end of the TAF period. IFR
cigs wl be psbl at most TAF sites after 06Z Sun and continue
through the end of the TAF period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       79  63  77  55 /  95  57  88  81
Meridian      77  61  75  57 /  94  51  86  85
Vicksburg     79  65  77  54 /  94  53  86  71
Hattiesburg   84  64  81  60 /  87  50  79  76
Natchez       82  65  80  56 /  82  36  77  70
Greenville    76  58  68  50 /  95  68  82  59
Greenwood     76  58  70  51 /  91  66  81  72

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

AJ
Hazardous weather outlook, Apr 16, 4:48 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
448 AM CDT Sat Apr 16 2022

ARZ074-075-LAZ008-009-MSZ019-034>037-040>052-054>058-064>066-
171000-
Ashley-Chicot-West Carroll-East Carroll-Sunflower-Washington-
Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones-
448 AM CDT Sat Apr 16 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Severe thunderstorms are possible today into this evening. Some
thunderstorms could produce damaging winds to 60 mph and hail
quarter to golf ball size. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible today, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms capable of producing damaging wind gusts, hail of
quarter to golf ball size, and a possible tornado or two will be
possible Sunday afternoon into Sunday evening generally south of
Highway 82. Severe storms will be more isolated along and north
of Highway 82.

(https://www.weather.gov/images/jan/graphicast/2.png)

Thunderstorms producing one to three inches of heavy rain in a
short amount of time may lead to flash flooding and minor river
flooding again Sunday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.

LAZ007-015-016-023>026-MSZ018-025>033-038-039-053-059>063-072>074-
171000-
Morehouse-Richland-Madison LA-Franklin LA-Catahoula-Tensas-
Concordia-Bolivar-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Claiborne-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Marion-Lamar-Forrest-
448 AM CDT Sat Apr 16 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Isolated severe thunderstorms are possible today into this
evening. Some thunderstorms could produce damaging wind gusts and
quarter size hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible today, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe storms capable of producing damaging wind gusts, hail of
quarter to golf ball size, and a possible tornado or two will be
possible Sunday afternoon into Sunday evening generally south of
Highway 82. Severe storms will be more isolated along and north
of Highway 82.

(https://www.weather.gov/images/jan/graphicast/2.png)

Thunderstorms producing one to three inches of heavy rain in a
short amount of time may lead to flash flooding and minor river
flooding again Sunday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 16, 8:22 AM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
822 AM CDT Sat Apr 16 2022

ARZ074-LAZ007-161430-
Ashley AR-Morehouse LA-
822 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of Ashley County in
southeastern Arkansas and northern Morehouse Parishes through 930 AM
CDT...

At 822 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hamburg, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3338 9195 3336 9146 3274 9161 3280 9206
      3281 9206
TIME...MOT...LOC 1322Z 269DEG 30KT 3322 9182

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Apr 16, 9:47 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
947 AM CDT Sat Apr 16 2022

ARZ075-LAZ008-009-MSZ034-040-161545-
Chicot AR-East Carroll LA-West Carroll LA-Washington MS-Issaquena MS-
947 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of southwestern Chicot
County, northeastern East Carroll and northeastern West Carroll
Parishes, southwestern Washington and northwestern Issaquena Counties
through 1045 AM CDT...

At 946 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gassoway, or 9 miles south of Eudora, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gassoway, Millikin and Shelburn around 1000 AM CDT.
  Glen Allan around 1025 AM CDT.
  Grace around 1040 AM CDT.

Other locations impacted by this storm include Mayersville and
Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3311 9141 3313 9090 3310 9090 3310 9092
      3300 9091 3291 9092 3289 9094 3286 9094
      3285 9096 3284 9096 3289 9141
TIME...MOT...LOC 1446Z 269DEG 21KT 3298 9131

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Apr 16, 10:58 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
1058 AM CDT Sat Apr 16 2022

MSZ035-036-041-042-161700-
Sharkey MS-Humphreys MS-Yazoo MS-Holmes MS-
1058 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of western Holmes,
northern Yazoo, Humphreys and eastern Sharkey Counties through NOON
CDT...

At 1058 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Yazoo City, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yazoo City around 1110 AM CDT.
  Coxburg and Tolarville around 1135 AM CDT.

Other locations impacted by this storm include Eden, Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3290 9011 3270 9083 3305 9082 3310 9072
      3310 9069 3312 9069 3325 9042 3324 9038
      3327 9037 3332 9027
TIME...MOT...LOC 1558Z 264DEG 27KT 3291 9052

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Apr 16, 11:59 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
1159 AM CDT Sat Apr 16 2022

MSZ051-057-161745-
Newton MS-Jasper MS-
1159 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of northeastern Jasper
and southeastern Newton Counties through 1245 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm over
Garlandville, or near Newton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rose Hill around 1220 PM CDT.

Other locations impacted by this storm include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3215 8922 3233 8922 3237 8892 3212 8891
TIME...MOT...LOC 1659Z 269DEG 21KT 3224 8913

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:14 PM CDTSpecial Weather StatementJANAttala46 min
Apr 15, 11:07 PM CDTSpecial Weather StatementJANLowndes23 min
Apr 16, 5:05 AM CDTSpecial Weather StatementJANClay55 min
Apr 16, 9:47 AM CDTSpecial Weather StatementJANIssaquena58 min
Apr 16, 9:50 AM CDTRiver Flood WarningJANNeshoba6 days
Apr 16, 10:58 AM CDTSpecial Weather StatementJANHumphreys62 min
Apr 16, 11:03 AM CDTSevere Thunderstorm WarningJANHumphreys, Yazoo42 min
Apr 16, 11:59 AM CDTSpecial Weather StatementJANNewton46 min
Apr 16, 12:13 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison, Yazoo62 min
Apr 16, 1:18 PM CDTSpecial Weather StatementJANLeake, Madison, Neshoba, Newton, Scott57 min
Apr 16, 2:31 PM CDTSpecial Weather StatementJANClarke29 min
Apr 16, 2:33 PM CDTSpecial Weather StatementJANJasper42 min
Apr 16, 3:20 PM CDTSpecial Weather StatementJANJones25 min
Apr 16, 3:26 PM CDTSevere Thunderstorm WarningJANJones8 min
Apr 16, 8:22 AM CDTSpecial Weather StatementJANMorehouse68 min
Apr 16, 9:11 AM CDTSevere Thunderstorm WarningJANAshley, Chicot64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.